What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 23, 8:19 PM EST, 41 minutes earlier.
Area forecast discussion, Jul 23, 8:19 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
919 PM EDT Sat Jul 23 2022
.SYNOPSIS...
High pressure remains anchored off the southeast coast through early
next week. Hot weather is expected into Monday. An unsettled pattern
develops next week with daily thunderstorm chances.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 920 PM EDT Saturday...
Latest analysis reveals high pressure in the western Atlantic
early this evening. A pair of weak sfc troughs are evident; the
first along the coastal Carolinas, with a second inland across
the piedmont. Isolated convection fired along the coast earlier
this evening, including into the eastern Tidewater area, with
some locally heavy rainfall observed along and just E-SE of ORF.
To the west, a line of convection, remnant from earlier MCS
activity in the Ohio Valley, is approaching our local area from
the west-northwest. Locally heavy rainfall and minimal steering
have resulted in some locally heavy activity with this line as
well. However, this activity too is weakening with loss of
heating, with little more than sct-bkn convective debris clouds
spilling into our area. Have allowed for Isolated to widely sct
showers and perhaps a thunderstorm west of I-95 through
midnight. However, expect most locations do remain dry
overnight. Remaining warm and muggy conditions overnight with
lows in the low to mid 70s inland, mid to upper 70s along the
coast. Some patchy fog possible toward morning, most likely SE
VA/NE NC.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
As of 200 PM EDT Saturday...
Another hot day expected Sun...and it seems as is usually the
case...the dew points may be problematic (wrt needing any heat
headlines or not). There is conflicting guidance wrt potentially
lowering dew points (esp away from the coast) again by
afternoon. Forecast highs in the 90s (maybe u90s in some areas
inland) w/ modest dew points (u60s-l70s) gives widespread heat
indices peaking out at 100-104F...wouldn't take much to boost
those readings a couple/few degs F should dew points end up a
tad higher. ISOLD storms will be possible late...mainly far WNW.
The pattern starts to change a bit by Monday as a potent
shortwave tracks from the nrn Great Lakes to Quebec and a cold
front approaches from the NW late in the day. It will be hot as
well on Monday with highs into the l-m90s. SW winds are forecast
to kick up a bit during Mon ahead of the approaching front...and
along w/ cloudiness beginning to arrive may be enough to keep
heat indices from reaching Heat Advisory criteria (105F+). SCT
tstms will initially develop just to our NW during the aftn
before moving across the nrn 1/3-1/2 of the FA during the
evening as the cold front settles just to our N. SPC does clip
the nrn 1/2 of the FA w/ a SLGT risk SVR on Mon. Some diurnal
weakening is likely Mon night but cannot rule out a few
showers/tstms through the night (mainly N of the VA-NC border).
Have PoPs of 40-50% N dropping to just 15-20% SE Mon
evening-Mon night.
The front settles over the FA by Tue leading to the lowering of
temperatures while increasing rain chances. Highest PoPs and
potential for locally heavy rainfall right now appears to be
over the srn half of the FA. Highs Tue in the l-m80s N to the
u80s-around 90F SE.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 140 PM EDT Saturday...
Frontal boundary will be slow to move SE of the FA Tue night before
dissipating Wed. PoPs remain elevated Tue. Zonal flow aloft w/ jet
just NNW...while it remains (seasonably) hot/humid...there will
remain daily storm chances through late week.
Lows Tue night in the l-m70s. Highs Wed in the u80s-l90s. Lows
Wed/Thu nights in the l-m70s...highs Thu mainly 90-95F. Highs Fri in
the u80s-l90s. Highs Sat in the m-u80s.
&&
.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
As of 1250 PM EDT Saturday...
VFR conditions are expected through the 00z/24 TAF period.
Isolated showers and perhaps a thunderstorm will be possible
west of the KRIC terminal through ~04z. Otherwise, VRB winds
AOB 5 kt become SSW overnight/Sun. Would not rule out patchy
ground FG late tonight/early Sun morning. An unsettled pattern
develops Mon and continues through much of next week w/ daily
chances for SHRAs/tstms.
&&
.MARINE...
As of 300 PM EDT Saturday...
Weak frontal boundary is lifting north this afternoon with winds
from the S or SSE in the wake of the front. To the north of the
boundary, winds are generally light and variable. Waves in the bay
are 1-2 ft with seas offshore 2-3 ft.
Southerly flow becomes SE 10-15 kt in the bay and near the coast
this afternoon as local sea breeze circulations dominate the weak
synoptic flow. Winds turn SSW 10-15 kt late tonight as a trough
approaches from the NW. The trough settles over inland portions of
the area by the afternoon, which will steepen the gradient with high
pressure offshore. SSE winds increase to 15-20 kt in the bay and ~20
kt offshore, each with gusts to 25 kt. The lower James River will
also approach SCA thresholds but confidence here and in the
remaining waters is lower. Given very hot temperatures over land
Sunday afternoon, there is some concern that mixing will be limited
over the cooler waters resulting is wind speeds slightly lower than
currently forecast. Therefore, will wait one more forecast cycle to
introduce any Small Craft headlines.
Waves build to 2-3 ft Sunday afternoon and remain elevated through
Monday afternoon before subsiding to 1-2 ft Tuesday morning. Seas
increase to ~3ft this evening and 3-4 ft by Sunday afternoon. By
Sunday night, seas build to 4-5 ft N and 3-4 ft S. 4-5 ft seas will
remain prevalent for the coastal waters north of Cape Charles Light
into Monday night before subsiding by Tuesday morning.o sub-SCA
conditions are expected outside of any convection.
A low rip risk today continues. A moderate risk N for Sunday w/
increasing southerly flow (staying low Sun for southern beaches
as the flow will be somewhat offshore). Surf remains elevated N
on Monday with a corresponding moderate rip risk forecast.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...MAM
NEAR TERM...ALB/MAM
SHORT TERM...ALB/ERI
LONG TERM...ALB
AVIATION...ALB/ERI/MAM
MARINE...RHR
Hazardous weather outlook, Jul 23, 1:13 PM EST, 7 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
213 PM EDT Sat Jul 23 2022
NCZ012>017-030>032-102-VAZ065-066-079>081-087>089-092-093-095>098-
523>525-241815-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Mecklenburg-Lunenburg-
Brunswick-Dinwiddie-Prince George-Greensville-Sussex-Surry-
Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
Virginia Beach-York-Newport News-Hampton/Poquoson-
213 PM EDT Sat Jul 23 2022
This Hazardous Weather Outlook is for northeast North Carolina,
south central Virginia and southeast Virginia.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Saturday.
Hot and humid conditions will continue on Sunday and Monday. Heat
index values are expected to range from 100 to 105 degrees.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ021>025-VAZ048-060>062-064-067>069-075>078-082>086-090-099-100-
509>522-241815-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Charles City-
New Kent-Gloucester-Middlesex-Mathews-James City-Accomack-
Northampton-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
213 PM EDT Sat Jul 23 2022
This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia, south central Virginia and southeast Virginia.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hot and humid conditions will continue on Sunday and Monday. Heat
index values are expected to range from 100 to 104 degrees. There is
a slight risk of severe thunderstorms Monday afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 23, 3:45 PM EST, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Wakefield VA
445 PM EDT Sat Jul 23 2022
NCZ014-232115-
Gates NC-
445 PM EDT Sat Jul 23 2022
...A strong thunderstorm will impact portions of Gates County through
515 PM EDT...
At 444 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gates, or near Sunbury. This storm was nearly stationary.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Gatesville, Sunbury, Gates, Roduco, Eure, Easons Crossroads, Savage,
Acorn Hill, Hazelton, Buckland and Chowan Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3636 7678 3636 7682 3638 7684 3638 7688
3639 7689 3640 7693 3641 7695 3646 7695
3655 7668 3644 7648 3634 7675
TIME...MOT...LOC 2044Z 306DEG 1KT 3648 7670
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
MMSpecial weather statement, Jul 23, 3:52 PM EST, 5 hours 8 minutes before
Special Weather Statement
National Weather Service Wakefield VA
452 PM EDT Sat Jul 23 2022
NCZ030-232115-
Bertie NC-
452 PM EDT Sat Jul 23 2022
...Strong thunderstorms will impact portions of west central Bertie
County through 515 PM EDT...
At 452 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lewiston Woodville to 11 miles south of
Scotland Neck. Movement was east at 10 mph.
HAZARD...Rain up to 1 inch.
SOURCE...Radar indicated.
IMPACT...Ponding on roadways in low lying and poor drainage areas.
Locations impacted include...
Lewiston Woodville and Republican.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3593 7719 3594 7720 3596 7719 3599 7719
3599 7721 3601 7721 3606 7733 3609 7731
3610 7724 3611 7723 3611 7724 3612 7724
3615 7727 3612 7703 3593 7714 3594 7716
3593 7717
TIME...MOT...LOC 2052Z 252DEG 10KT 3606 7725 3597 7736
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
MMSpecial weather statement, Jul 23, 4:21 PM EST, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Wakefield VA
521 PM EDT Sat Jul 23 2022
VAZ098-232200-
Virginia Beach VA-
521 PM EDT Sat Jul 23 2022
...A strong thunderstorm will impact portions of the northwestern
City of Virginia Beach through 600 PM EDT...
At 520 PM EDT, Doppler radar was tracking a strong thunderstorm near
Princess Anne, or near Kempsville, moving east at 10 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Virginia Beach, Oceana, Rudee Heights, Princess Anne Plaza, North
Virginia Beach, Dam Neck, Oceana NAS, Gallups Corner, Macons Corner
and London Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3677 7614 3679 7615 3684 7616 3692 7594
3687 7594 3678 7591
TIME...MOT...LOC 2120Z 253DEG 13KT 3682 7606
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
MMSpecial weather statement, Jul 23, 4:36 PM EST, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Wakefield VA
536 PM EDT Sat Jul 23 2022
NCZ013-014-030-232215-
Hertford NC-Bertie NC-Gates NC-
536 PM EDT Sat Jul 23 2022
...A strong thunderstorm will impact portions of northeastern Bertie,
Hertford and central Gates Counties through 615 PM EDT...
At 536 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cofield, or 7 miles northeast of Ahoskie. This storm was nearly
stationary.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ahoskie, Aulander, Gatesville, Winton, Cofield, Powellsville,
Colerain, Harrellsville, Como, Roduco, Union, Tunis, Earleys, Newsome
Store, Chowan Beach, Topsy, Buckland, Carter, Wakelon and
Bartonsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3621 7712 3654 7699 3642 7654 3631 7665
3631 7667 3630 7668 3630 7670 3627 7669
3614 7683
TIME...MOT...LOC 2136Z 202DEG 3KT 3637 7690
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
PocheSpecial weather statement, Jul 23, 5:27 PM EST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Wakefield VA
627 PM EDT Sat Jul 23 2022
VAZ095-098-232315-
Norfolk/Portsmouth VA-Virginia Beach VA-
627 PM EDT Sat Jul 23 2022
...A strong thunderstorm will impact portions of , the southeastern
City of Norfolk and the northwestern City of Virginia Beach through
715 PM EDT...
At 627 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kempsville. This storm was nearly stationary.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Virginia Beach, Virginia Wesleyan University, Regent University,
Kempsville, Norfolk, Norfolk International, Rudee Heights, Princess
Anne Plaza, Oceana NAS, Macons Corner, Bayside, Oceana, North
Virginia Beach and London Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3678 7592 3681 7622 3684 7623 3684 7624
3698 7622 3695 7610 3695 7608 3697 7605
3697 7598 3695 7595 3692 7594 3690 7594
3681 7592
TIME...MOT...LOC 2227Z 194DEG 3KT 3686 7611
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
PocheSpecial weather statement, Jul 23, 8:45 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Wakefield VA
945 PM EDT Sat Jul 23 2022
VAZ511-515-240215-
Western Hanover VA-
Western Henrico (Including the City of Richmond) VA-
945 PM EDT Sat Jul 23 2022
...A strong thunderstorm will impact portions of northwestern Henrico
and west central Hanover Counties and the City of Richmond through
1015 PM EDT...
At 945 PM EDT, Doppler radar was tracking a strong thunderstorm near
Laurel, or near Tuckahoe, moving east at 15 mph.
HAZARD...Rain up to 1 inch.
SOURCE...Radar indicated.
IMPACT...Ponding on roadways in low lying and poor drainage areas.
Locations impacted include...
Richmond, Downtown Richmond, Virginia Union University, Virginia
Commonwealth University, Tuckahoe, University Of Richmond, Laurel,
Wyndham, Lakeside, Glen Allen, Short Pump, Longdale, Solomons Store,
Atlee, Ashcake, Greendale, Roslyn Hills, Dumbarton and Chamberlayne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3772 7765 3770 7738 3766 7738 3764 7743
3761 7745 3760 7744 3759 7744 3758 7742
3749 7746 3759 7763 3762 7765 3766 7765
3770 7763 3771 7764 3771 7765
TIME...MOT...LOC 0145Z 291DEG 14KT 3763 7756
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
MM